Hail, Frederick
- When
- February 25, 2:23 PM EST
- Where
- Frederick County, 0.53 mi ESE of Le Gore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.547, -77.311
Quarter sized hail was reported near Woodsboro.
A potent cold front passed through the area on the 25th. Southerly winds ahead of the boundary ushered in unusually warm and humid conditions for this time of year which led to some instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent cold front passed through the area on the 25th. Southerly winds ahead of the boundary ushered in unusually warm and humid conditions for this time of year which led to some instability. Showers and thunderstorms developed, and this convection was able to pull down strong winds from aloft and also produce hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 12:48 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1248 PM EST Sat Feb 25 2017
.SYNOPSIS...
A cold front will cross the area today. High pressure will
return to the area Sunday through early next week. A warm front
will then lift north into the area Tuesday into Wednesday
followed by another cold front Wednesday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
Earlier precipitation dissipated, but a band of thunderstorms
have developed in Virginia along wind shift boundary...ahead of
the cold front. Have used this feature as the catalyst for
showers/thunderstorms this afternoon. All forecasts have been
updated. Will be monitoring for severe thunderstorm potential.
From previous discussion...
Have an anonomously warm/humid air mass in place. In spite of
approaching cloudcover, which may act to limit heating, would
not want to discount heating potential. Therefore, am not
backing down on temperature forecast. For that matter, little
change made to overall forecast. Anticipate line of showers to
reintensify upon diurnal heating. There is a well defined
baroclinic boundary to drive convection, and heating will add
the necessary instability/lift (1000 J/kg CAPE...in February).
Believe that downward transport of momentum to be the primary
threat. However, wet-bulb zero climatologically low (around
8500 ft) and lapse rates rather high, so any of the taller
updrafts may contain a hail threat too. Current timing would
place this activity near the Blue Ridge by noon, and the I-95
corridor around 3pm. HRRR/RAP depict good consistency
temporally. By 6pm, all activity should be pushing onto the
Eastern Shore.
Temperatures will fall quickly as the front passes, and
westerly winds will increase with gusts of 30-40 mph possible.
The best surge of winds may come during the early evening. Lows
will ultimately bottom out in the 30s, with some 20s west of the
Blue Ridge. A period of upslope snow showers could produce
localized amounts up to an inch west of the Allegheny Front.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure moves in from the west Sunday, allowing winds to
gradually relax. Highs will be much cooler but closer to normal
in the mid 40s to lower 50s. Lows will fall back to the upper
20s and 30s Sunday night as the high begins to move east.
While no well defined system is expected for Monday into Monday
night, there will be increased isentropic lift, and an inverted
trough may develop along the Carolina coast to SE VA. Will have
gradually increasing chances of showers through the period,
highest S/E of DC Monday night. Temperatures will gradually warm
back up as well.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Another system will slowly lift northeast across the Plains and
Great Lakes Tuesday through Wednesday night. This system will
push a warm front back northward across the region Tuesday
and Tuesday night, with solid warm sector weather expected by
Wednesday afternoon. Showers will be possible through this
entire period. Then the cold front will cross the region
Wednesday night with more showers and perhaps a stray
thunderstorm. This system looks a little weaker than the current
one but not a whole lot so we may have some of the same
concerns. After the system passes, we turn notably cooler
Thursday and Friday as Canadian high pressure tries to build in.
A weak clipper could even try to sneak across the area at the
end of the week but this is highly uncertain. There is a small
potential that this system could even try to bring a little
snow, but odds again are quite small at this point. In any case,
after all this mild weather, the slightly cooler than normal
weather expected for the end of this week will feel pretty cold.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A sharp cold front will be crossing the terminals this
afternoon. (MRB may be a pinch before noon.) Expect a line of
showers/storms to accompany the front, which could pose brief
IFR conditions and strong wind gusts above 40 kt. Winds will
sharply shift to the west behind the front, with 30-35 kt gusts
possible through mid- evening or so. Winds gradually diminish
through Sunday as high pressure builds.
No major impacts are forecast Monday and Monday night, although
there will be increasing chances for some light rain showers.
Potential for sub-VFR conditions Tuesday through Wednesday night
as a warm front moves north followed by a cold front, with
showers reducing visibility along with low clouds possible.
&&
.MARINE...
Gale Warning now in effect, although strongest gusts will be
later today. Sharp cold front will move eastward this
afternoon, accompanied by strong showers and storms with 40+ kt
wind potential. Winds also shift to west, with continuing gusts
near gale force possible through the evening. The main story is
the sudden onset, which may catch boaters off guard after the
mild morning.
SCA conditions then continue through Sunday afternoon. Brief
lull Sunday night with high pressure, but southerly winds could
again reach SCA criteria on Monday into Monday night.
System moving through Tuesday/Wednesday may result in continued
SCA conditions as southerly flow continues.
&&
.CLIMATE...
Record high maximum and minimum temperatures for February 25:
BWI 83F (1930), 52F (1930)
DCA 84F (1930), 54F (1891)
IAD 79F (2000), 47F (2000)
Warmest Februaries (average temperature)
DCA BWI IAD
1. 46.9 (1976) 44.0 (1976) 42.1 (1990)
2. 45.2 (1990) 43.9 (1949) 41.1 (1976)
3. 44.7 (1997) 43.3 (1890) 41.0 (1998)
4. 44.3 (2012) 42.7 (1932) 40.9 (2012)
5. 43.9 (1949) 42.6 (1909) 40.5 (1997)
Feb 2017 (through the 24th)
DCA: 47.1 BWI: 43.7 IAD: 44.5
Warmest Winters (Dec 1-Feb 28/29)
DCA BWI IAD
1. 44.7 (1931-32) 45.3 (1931-32) 40.0 (2011-12)
2. 44.3 (1889-90) 44.4 (1889-90) 39.7 (2001-02)
3. 43.3 (2011-12) 42.4 (1948-49) 39.4 (1997-98)
4. 43.2 (2001-02) 41.9 (1949-50) 39.0 (2015-16)
5. 42.8 (1949-50) 41.3 (1879-80) 38.3 (1990-91)
Winter 2016-17 (through Feb 24)
DCA: 43.7 BWI: 40.3 IAD: 40.7
Driest Februaries (total precipitation)
DCA BWI IAD
1. 0.35 (2009) 0.26 (2009) 0.25 (1978)
2. 0.42 (1978) 0.36 (2002) 0.35 (2009)
3. 0.47 (2002) 0.56 (1978) 0.46 (2002)
4. 0.62 (1901) 0.63 (1977) 0.49 (1977)
5. 0.66 (1977) 0.65 (1901) 0.68 (1968)
Feb 2017 (through the 24th)
DCA: 0.16 BWI: 0.46 IAD: 0.25
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 4 PM EST Sunday for
ANZ530>543.
Gale Warning until 1 AM EST Sunday for ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/HTS/RCM
MARINE...ADS/HTS/RCM
CLIMATE...BAJ/DFH/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 142 PM EST Sat Feb 25 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261845- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 142 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued until 8pm. A gale warning is in effect for all the waters from 10 AM EST today to 1 AM EST Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report any severe weather via standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-261845- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 142 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued for all counties east of the Blue Ridge as well as the Martinsburg-Hagerstown area until 8pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report any severe weather via standard operating procedures. HTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND DMG 1 N CHARLOTTESVILLE 38.05N 78.49W
02/25/2017 CITY OF CHARLOTTES VA 911 CALL CENTER
TREE DOWN AT 1500 BLOCK OF DAIRY RD
&&
EVENT NUMBER LWX1700689
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL ORANGE 38.24N 78.10W
02/25/2017 M0.88 INCH ORANGE VA TRAINED SPOTTER
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1700690
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 1 SSW NASONS 38.24N 78.03W
02/25/2017 ORANGE VA 911 CALL CENTER
LARGE TREE DOWN NEAR ORANGE COUNTY LANDFILL
&&
EVENT NUMBER LWX1700691
MUCCILLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 2 ENE COVESVILLE 37.90N 78.67W
02/25/2017 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ONTO POWER LINES AT 4734 COWAN RD
&&
EVENT NUMBER LWX1700692
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EST SAT FEB 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 3 W LOGAN 38.22N 77.81W
02/25/2017 M1.00 INCH SPOTSYLVANIA VA EMERGENCY MNGR
&&
EVENT NUMBER LWX1700693
KLWThe Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
12 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter sized hail was reported near Woodsboro.
Quarter sized hail was reported near Reese.
National Weather Service personnel completed a ground survey |along with radar analysis and concluded a tornado that peaked at |low-end EF1 intensity with winds of 90 MPH produced damage along a|8.4 mile path, beginning near the intersection of U.S. Route 301|(Crain Highway) and Rosewick Road in north La Plata MD. The |tornado then moved northeast lifting near the intersection of St. |Peters Church Road and Gruss Farm Place in east Waldorf.
Along the tornadoes path, numerous trees were observed to have |been snapped, uprooted, and toppled in multiple directions. The |fallen trees downed many power lines and blocked multiple roads. |Some trees and large branches also fell onto homes and garages. |Minor roof damage was also observed with the removal of shingles |and eaves. Some loss of insulation was observed near where the |tornado peaked in intensity.
Initial concentrated path of tree damage was observed near the |Rosewick Crossing Shopping Center. A narrow path of tree damage |then continued northeast near White Plains Village, where minor |roof damage in the form of loss of shingles and eaves was|observed to several homes. The tornado then continued northeast |crossing Billingsley Road near St. Charles Parkway, where more |tree and minor roof damage was observed.
The tornado continued further northeast, peaking in intensity|near the Smallwood Village Shopping Center and Huntington|Townhouses, where the low-end EF1 damage and maximum path width|of 125 yards was observed. Numerous trees were observed down |across these areas with multiple instances of shingle, siding, and|eave damage. It was in this area where some loss of roof insulation|was observed. A light post was blown over and some windows were |also blown out. Just to the northeast a car port was lifted and |collapsed on a few automobiles.
The tornado then continued to create areas of minor roof and tree|damage as it moved northeast, passing just to the north of the |St. Peters Catholic Church, beyond there damage became more |spotty, with the tornado likely lifting just to the northeast of |the church near St. Peters Church Road.
A wind gust of 60 mph was reported.
Quarter sized hail was reported at Old Washington Road near Waldorf.
A wind gust of 64 mph was reported.
Quarter sized hail was located near Fullerton.
Quarter sized hail was reported at the intersection of Route 43 and Walter Boulevard.
Quarter sized hail was reported near Aquasco.
Quarter sized hail was reported near Rossville.
Half dollar sized hail was reported at the White Marsh Mall.
Half dollar sized hail was reported near Mount Harmony.
Quarter sized hail was reported at Chesapeake Beach.
Wind damage was reported to a barn.
A tree fell on power lines near the intersection of New Market Turner Road and Flora Corner Road.
Half dollar sized hail was reported near Redgate.
Half dollar sized hail was reported near Callaway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyThe tornado archive for Maryland, 2017Warnings in Maryland, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680672, 680673, 680690, 680688, 680674, 680689, 680675, 680677, 680678, 680679, 680680, 680681, 680683, 680686, 680687, 680684, 680685.